Introduction: Hyperglycaemia induced elevation in alanine aminotransferase (ALT) in people with type 1 diabetes has been well described in children but is a less recognised complication in adults.
An 18 year old slim girl was admitted to hospital with diabetic ketoacidosis (DKA). She had type 1 diabetes for 16 years and recurrent hospital admissions with DKA. Her HbA1C was 126 mmol/mol. After correction of her DKA and restarting her normal insulin regimen she became hyperglycaemic again likely secondary to non-compliance or poor insulin injection technique. Her hyperglycaemia was accompanied by a rise in ALT at 1122 iU/L (545), and alkaline phosphatase at 163 iU/L (30125). Other liver function test including albumin, bilirubin and prothrombin time were normal.
Physical examination revealed mild hepatomegaly and right upper quadrant tenderness, abdominal ultrasound scan showed fatty infiltration and coarse liver texture. Her liver screening was negative including auto antibodies, alpha 1 anti-trypsin, ferritin, caeruloplasmin, and viral hepatitis screening. With supervised insulin therapy and better glycaemic control, her ALT levels decreased within a few days to 149 iU/L, and subsequently to 24 iU/L.
Discussion: The pathogenesis of hyperglycaemia induced elevation in ALT levels is not fully understood but is probably related to glycogen accumulation in the hepatocytes. Literature review suggests that the prognosis is good with complete normalisation of ALT levels on correction of hyperglycaemia.
Conclusions: Sudden elevation in liver transaminase levels in people with type 1 diabetes could be related to poor glycaemic control and is potentially reversible by correction of hyperglycaemia.
07 Nov 2016 - 09 Nov 2016